Nebraska, 2018

Hail and Damaging Wind in Nebraska, July 26, 2018

July 26, 2018 · NWS GID · 2 events in 1 county or zone

Damaging winds and large hail occurred over Furnas county late on this Thursday afternoon. Before that occurred, an area of scattered thunderstorms developed across the Nebraska Sandhills during the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
$6.0 million
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Damaging winds and large hail occurred over Furnas county late on this Thursday afternoon. Before that occurred, an area of scattered thunderstorms developed across the Nebraska Sandhills during the early afternoon. This area moved southeast through the afternoon with the easternmost storms weakening and dissipating over south central Nebraska. Conversely, the westernmost storms intensified. One of the storms intensified over eastern Frontier county and it dropped due south across southwestern Gosper county just after 510 PM CST. The storm continued moving into northern Furnas county where it weakened and became sub-severe by 550 PM CST. Winds were measured at 65 mph in and near Holbrook using a handheld anemometer, with 2 to 3 inch diameter tree limbs snapped off. Hail up to the size of golf balls also occurred near and just west of Holbrook. Based on radar, this storm was probably severe over extreme southwestern Gosper county, but no reports were received since that area is very rural.

The surface pressure pattern was weak over the Central Plains, but high pressure was over the Northern Plains. There may have been a very weak stationary front extending from central Kansas into extreme southwestern Nebraska, south of where the thunderstorms occurred. The upper-level flow was modestly amplified with a subtropical high over the Desert Southwest, a low over Ontario, and cyclonic west-northwest flow over the Central Plains. As was the case on many days in this pattern, late this month, there was no obvious trigger for these storms. They just seemed to appear. The prestorm environment featured temperatures around 80 with dewpoints in the lower 60s. Mid-level lapse rates were poor, resulting in MLCAPE of just under 1000 J/kg. However, deep layer shear was very strong at 50 kt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 26, 1:52 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 26, 1:52 PM CST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
252 PM CDT Thu Jul 26 2018

.SHORT TERM...(This evening through Friday)
Issued at 245 PM CDT Thu Jul 26 2018

The Central Plains remains in a northwest flow pattern aloft in
between high pressure centered in the southwest CONUS and a closed
upper low in Ontario. At the surface, high pressure was building
south from the western Dakotas. As the morning convection in far
southern Nebraska and north central Kansas diminished, new
showers/storms developed across northern/central Nebraska and
western KS. Hit or miss showers/storms remain possible the
remainder of the day into tonight in weak mid level warm air
advection and the passage of a jet streak in the nw flow. The
brunt of convection will be focused to our west tonight aided by
upslope flow and these storms may try to work into our area
toward Friday morning.

The potential for showers/storms continues during the day Friday,
but confidence is not high on the coverage of activity as some
models suggest mainly dry conditions during the day while others
hold onto storm chances all day. While probably not a rain out
Friday based on CAMS, showers/storms may be around which could
affect outdoor activities, with a general model consensus with the
better chances during the day focused across our n/ne zones.
Should see a range in temps Friday with warmer air spreading into
our southern zones in return flow on the back side of the surface
ridge, with highs forecast in the mid 80s aided by a steady
southerly wind in deeper mixing, while to the north temps look to
remain below normal in the 70s in the cooler airmass with more
clouds and potential for precip.

While a strong storm cannot be ruled out at times tonight into the
day on Friday in a highly sheared environment, the main instability
axis resides to our west.

.LONG TERM...(Friday night through Thursday)
Issued at 245 PM CDT Thu Jul 26 2018

As has been mentioned for several days, thunderstorm chances ramp up
Friday evening/night. The storms are expected to initiate in the
moist, unstable axis along the high plains in eastern WY and eastern
CO, and track southeast in the northwest flow regime. The most
current SPC day 2 now outlines w/sw Neb in an enhanced risk for
severe, which extends into our far sw counties. The axis of
instability (to our west) of 2000-2500 j/kg combined with impressive
effective shear of 50-60kts will be favorable for supercell
development. As storms track to the southeast storms may organize to
a linear mode, with storms reaching our western zones primarily in
the late evening/overnight hours bringing a primary large
hail/damaging wind threat.

Storms are expected to depart overnight Friday night or Saturday
morning, with the remainder of the weekend and early next week
continuing to feature cool and intermittently wet conditions as an
upper trough deepens across the eastern plains. The trough axis
departs to the east heading into Tuesday, allowing for trend
toward drier weather and moderating temps mid week on, with a
pattern change as the western upper ridge rebuilds.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1215 PM CDT Thu Jul 26 2018

An isolated thunderstorm has developed north of the terminals and
generally expect a hit or miss storm possible the remainder of the
day and into Friday. Could see some MVFR clouds on Friday, but
confidence is not high enough to introduce a ceiling. Otherwise,
look for wind speeds to remain fairly light/variable under the
influence of a surface ridge axis.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Fay
Hazardous weather outlook, Jul 26, 4:02 PM CST, 1 hour 33 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
502 PM CDT Thu Jul 26 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
502 PM CDT Thu Jul 26 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late this afternoon and tonight.

The entire outlook area stands at least a small chance of
thunderstorms through tonight, with the overall-highest chances
focused within Nebraska counties north of Interstate 80, and also
west of Highway 281. While the majority of storms will be non-
severe, a few could be strong to marginally severe, especially
before midnight, capable of producing hail to around ping pong
ball size, wind gusts to around 60 MPH, and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There will be periodic chances for thunderstorms across portions
of the outlook area Friday through Monday. Severe storms are
possible primarily Friday evening and night, with large hail of
golf ball size and damaging winds of 70 mph the primary hazards.
Portions of the outlook area could also see strong to severe
thunderstorms on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed on a widespread basis
through tonight, but any reports of hail or wind gusts of 50 MPH
or greater would be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Jul 26, 11:43 AM CST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Hastings NE
1243 PM CDT THU JUL 26 2018

NEZ039-261815-
Valley NE-
1243 PM CDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VALLEY COUNTY UNTIL 115
PM CDT...

At 1242 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Fort Hartsuff State Park to
near Burwell. Movement was southeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ord, Elyria and Fort Hartsuff State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4174 9876 4161 9876 4157 9921 4174 9921
TIME...MOT...LOC 1742Z 314DEG 15KT 4176 9886 4174 9912

Fay
Special weather statement, Jul 26, 12:14 PM CST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Hastings NE
114 PM CDT THU JUL 26 2018

NEZ039-040-261845-
Valley NE-Greeley NE-
114 PM CDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GREELEY AND CENTRAL
VALLEY COUNTIES UNTIL 145 PM CDT...

At 114 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ord, moving southeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ord and North Loup.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4160 9917 4168 9878 4152 9860 4143 9903
TIME...MOT...LOC 1814Z 314DEG 14KT 4158 9893

Fay
Special weather statement, Jul 26, 3:51 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Hastings NE
451 PM CDT THU JUL 26 2018

NEZ039-040-262230-
Valley NE-Greeley NE-
451 PM CDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREELEY AND NORTHERN
VALLEY COUNTIES UNTIL 530 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burwell, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm. Small hail may even cover the ground.

Locations impacted include...
Ord, Elyria and Fort Hartsuff State Park.

LAT...LON 4174 9856 4151 9861 4163 9921 4174 9920
TIME...MOT...LOC 2150Z 278DEG 25KT 4171 9912

Heinlein
Special weather statement, Jul 26, 4:15 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
515 PM CDT THU JUL 26 2018

NEZ064-262300-
York NE-
515 PM CDT THU JUL 26 2018

...SPECIAL WEATHER STATEMENT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gresham, or 14 miles northeast of York, moving southeast at 15 mph.

A brief weak landspout type tornado is possible. Winds in excess of
30 mph will be possible with this storm.

Locations impacted include...
Gresham.

LAT...LON 4102 9747 4105 9747 4105 9737 4092 9737
TIME...MOT...LOC 2213Z 319DEG 15KT 4102 9740

Heinlein
Special weather statement, Jul 26, 5:09 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
609 PM CDT THU JUL 26 2018

NEZ072-082-270000-
Gosper NE-Furnas NE-
609 PM CDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSPER AND FURNAS
COUNTIES UNTIL 700 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Holbrook, or 27 miles southwest of Lexington, moving
south at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Arapahoe, Beaver City, Holbrook, Wilsonville and Hendley.

LAT...LON 4035 10015 4035 10010 4044 10009 4044 9998
      4058 9998 4054 9990 4000 9973 4000 10011
TIME...MOT...LOC 2309Z 350DEG 33KT 4044 10004

Heinlein

The radar

The Grand Island radar (KUEX), 135 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Furnas

When
July 26, 5:35 PM CST to 5:37 PM CST
Where
Furnas County, 1.08 mi WNW of Holbrook to 0.55 mi NE of Holbrook
Measured
1.5 in hail
Property damage
$100,000
Crop damage
$3.0 million
Reported by
Trained Spotter
Coordinates
40.307, -100.039

Quarter to ping pong ball size hail was reported. Hail was accompanied by 60-65 MPH wind gusts.

Thunderstorm Wind, Furnas

When
July 26, 5:35 PM CST to 5:37 PM CST
Where
Furnas County, 0.55 mi NE of Holbrook to 1.05 mi WNW of Holbrook
Measured
56 kt (64 mph) measured gust
Property damage
$100,000
Crop damage
$3.0 million
Reported by
Storm Chaser
Coordinates
40.306, -100.014

A wind gust of 65 MPH was measured in Holbrook and gusts estimated near 60 MPH were reported west of town. Tree limbs of 2-3 inches in diameter were downed in town. Wind was accompanied by quarter to golf ball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762660, 762661.